Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2018, 7:08 PM CDT for Decatur County, Norton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 7:08 PM CDT (00:08 UTC)
- Expired
- May 24, 2018, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1365 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1943 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
186
WUUS53 KGLD 250008
SVRGLD
KSC039-137-250100-
/O.NEW.KGLD.SV.W.0059.180525T0008Z-180525T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
708 PM CDT THU MAY 24 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
West central Norton County in northwestern Kansas...
Southeastern Decatur County in northwestern Kansas...
* Until 800 PM CDT
* At 708 PM CDT, a severe thunderstorm was located 6 miles northwest
of Clayton, or 13 miles east of Oberlin, moving northeast at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Norcatur, Jennings, Clayton, Reager and Kanona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3966 10034 3980 10041 3996 10014 3972 10002
TIME...MOT...LOC 0008Z 244DEG 10KT 3977 10028
HAIL...1.00IN
WIND...60MPH
$$
Lockhart2 follow-up statements
361
WWUS53 KGLD 250032
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
732 PM CDT THU MAY 24 2018
KSC039-137-250100-
/O.CON.KGLD.SV.W.0059.000000T0000Z-180525T0100Z/
Norton KS-Decatur KS-
732 PM CDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL NORTON AND SOUTHEASTERN DECATUR COUNTIES...
At 732 PM CDT, a severe thunderstorm was located 7 miles north of
Jennings, or 11 miles east of Oberlin, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Norcatur, Jennings, Clayton and Kanona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3966 10034 3980 10041 3990 10024 3971 10010
TIME...MOT...LOC 0032Z 241DEG 5KT 3979 10033
HAIL...1.00IN
WIND...60MPH
$$
Lockhart056
WWUS53 KGLD 250056
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
756 PM CDT THU MAY 24 2018
KSC039-137-250106-
/O.EXP.KGLD.SV.W.0059.000000T0000Z-180525T0100Z/
Norton KS-Decatur KS-
756 PM CDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NORTON AND
SOUTHEASTERN DECATUR COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3966 10034 3980 10041 3990 10024 3971 10010
TIME...MOT...LOC 0056Z 289DEG 11KT 3975 10024
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:51 PM CDT, 17 minutes earlier.
Area forecast discussion, May 24, 6:51 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Thu May 24 2018
.SHORT TERM...(This evening through Sunday)
Issued at 210 PM MDT Thu May 24 2018
Tonight...mid level moisture will interact with a frontal boundary
to produce scattered showers and thunderstorms this evening with
some of the storms becoming severe generally south and east of a
line from Norton to Goodland and Flagler. Another disturbance moves
out of southeast Wyoming into the McCook and Norton areas close to
midnight producing a small batch of possible severe storms.
Precipitation should come to an end by early morning Friday. Low
temperatures range from the low to mid 50s in far eastern Colorado
to the mid 50s to low 60s east of the CO/KS border.
Friday-Friday night...upper level ridging builds over the area ahead
of a low pressure system off the central California coast. 850mb
temperatures and bias corrected grids support highs in the mid 80s
to near 90 in far eastern Colorado with low to mid 90s east of the
CO/KS border. Low temperatures in the mid 50s to low 60s. No
precipitation is expected.
Saturday-Saturday night...the upper ridge axis is firmly over the
area during the day before slowly moving east during the night
putting the forecast area under southwest flow aloft ahead of a low
pressure center over Nevada and Utah. 850mb temperatures warm
another 2F to 6F across the area and when combined with better
performing bias grids produce highs in the low to upper 90s across
the area. Along and west of the CO/KS border southeast winds look to
become breezy with gusts 30 to 35 mph possible. Low temperatures
range from the mid 50s to low 60s in far eastern Colorado with mid
60s east of the state line.
Sunday...models continue to advertise a weather disturbance moving
north-northeast into the area ahead of upper low to our west. This
continues to support a chance for afternoon thunderstorms. Breezy
southeast winds again with highs in the mid/upper 80s west to low
90s east.
.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu May 24 2018
Southwest flow prevails at the start of the period, with an upper
low centered over eastern Nevada and western Utah. This low pushes
northeast into the northern Plains on Monday and Tuesday, before
traveling along the Canadian border towards the Great Lakes on
Wednesday and Thursday.
As this disturbance advances, a few waves pass over the region and
surface lee side troughing persists near the Colorado border through
midweek. With this set up, periodic showers and thunderstorms are
forecast Sunday night through Wednesday. There is a potential for
severe thunderstorms during this timeframe with decent moisture,
sufficient shear, and good instability in place. Will be able to
resolve details including location and timing closer to next week as
guidance improves.
Upper ridging begins to develop across the High Plains late
Wednesday into Thursday. Could still see some precipitation chances
on Thursday before the ridge amplifies on Friday.
Temperatures are expected to remain above normal, with highs in the
80s to low 90s and lows in the 50s to mid 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 542 PM MDT Thu May 24 2018
VFR conditions are expected at GLD and MCK through the 00Z TAF
period. Thunderstorms are expected in the vicinity of GLD through
about 03Z before they move off to the east. Winds will be light
through the overnight hours out of the south and ware expected to
transition to the northwest and north through the day on Friday
under mostly clear skies.
MCK will see scattered sky cover, but is not expected to see
thunderstorms this evening as the cold front along with the storms
are developing will remain to the south and east. Light north
winds will turn southeasterly overnight and then northwesterly
again by Friday afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dust Storm Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ027-028.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...JBH
AVIATION...LOCKHARTHazardous weather outlook, May 24, 12:20 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Thu May 24 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk for strong and severe thunderstorms from mid afternoon through mid evening for areas generally along and south of a line from McCook Nebraska to Goodland Kansas to Flagler Colorado. The storms should initially favor large hail to the size of golfballs, damaging winds to 65 mph and possibly a tornado through late afternoon. For the early to mid evening hours the storms are then expected to transition into an organized cluster capable of producing strong outflow winds to 65 mph which may produce some blowing dust and reduced visibilities. They will also be capable of producing locally heavy rainfall as they move east. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT).
In the hours before
Local storm report, May 24, 6:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST 1 SE HORACE 38.47N 101.78W
05/24/2018 M56 MPH GREELEY KS AWOS
TRIBUNE AWOS REPORTING WIND GUSTS TO 56 MPH.
&&
DTHEDE2Local storm report, May 24, 6:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 1 SE HORACE 38.47N 101.78W
05/24/2018 M58 MPH GREELEY KS AWOS
&&
DTHEDE2Local storm report, May 24, 6:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 N BETHUNE 39.33N 102.42W
05/24/2018 E0.50 INCH KIT CARSON CO PUBLIC
&&
BWARRENLocal storm report, May 24, 7:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 10 W WINONA 39.06N 101.43W
05/24/2018 E1.00 INCH LOGAN KS BROADCAST MEDIA
&&
DTHEDE2Local storm report, May 24, 7:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 S BETHUNE 39.27N 102.42W
05/24/2018 E0.50 INCH KIT CARSON CO PUBLIC
&&
BWARRENLocal storm report, May 24, 7:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 2 SSE WALLACE 38.89N 101.58W
05/24/2018 M53 MPH WALLACE KS MESONET
&&
DTHEDE2The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:23 PM CDT | Special Weather Statement | GLD | Decatur, Thomas | 22 min |
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 33 min |
| May 24, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas, Wichita | 47 min |
| May 24, 8:12 PM CDT | Special Weather Statement | GLD | Norton | 48 min |
| May 24, 8:14 PM CDT | Special Weather Statement | GLD | Sheridan | 46 min |
| May 24, 8:50 PM CDT | Special Weather Statement | GLD | Graham | 55 min |
| May 24, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 25 min |
| May 25, 4:54 PM CDT | Special Weather Statement | GLD | Decatur | 36 min |
| May 25, 5:24 PM CDT | Special Weather Statement | GLD | Gove | 36 min |
| May 25, 5:59 PM CDT | Special Weather Statement | GLD | Greeley | 16 min |
| May 25, 6:13 PM CDT | Special Weather Statement | GLD | Greeley | 17 min |
| May 25, 6:26 PM CDT | Special Weather Statement | GLD | Greeley | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.